Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Binghamton, NY

July 25, 2018Bradford County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jul 25, 2018, 12:00 AM EDT for Bradford County, Pennsylvania. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2018, 12:00 AM EDT (04:00 UTC)
Expired
Jul 25, 2018, 4:00 AM EDT
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 79 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 12:45 AM EDTFLASH FLOODCanton, PAFLOODING INCLUDING WATER FLOWING OVER NORTH CENTER STREET IN CANTON TOWNSHIP. VIA DISPATCH FEED.
Jul 25, 12:52 AM EDTFLASH FLOODAlba, PAFLOODING INCLUDING WATER FLOWING OVER ROUTE 14 IN ALBA.
Jul 25, 1:20 AM EDTFLASH FLOODTroy, PATROY TOWNSHIP ROAD HAS A FOOT DEEP OF MOVING WATER WITH DEBRIS. VIA DISPATCH.
Jul 25, 2:00 AM EDTFLASH FLOODFassett, PAWATER AND DEBRIS OVER ROUTE 14 IN SEVERAL PLACES. ROUTE 14 SHUT DOWN. 3.23 INCHES OF RAIN SINCE 9 AM. PRIOR TO THAT, MORE THAN 6 INCHES SINCE SATURDAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

670 
WGUS51 KBGM 250400
FFWBGM
PAC015-250800-
/O.NEW.KBGM.FF.W.0010.180725T0400Z-180725T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
1200 AM EDT WED JUL 25 2018

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Western Bradford County in northeastern Pennsylvania...

* Until 400 AM EDT.
  
* At 1159 PM EDT, Doppler radar indicated new heavy rain across the 
  warned area. Soils are already nearly saturated from repeated 
  rains of the last few days, and so the new heavy rain will lead to 
  flash flooding.

* Some locations that will experience flooding include...
  Ridgebury, Canton, Troy, West Burlington, Sylvania, Alba, Wetona, 
  Gillett, Le Roy and Grover. 

* Creeks that will be especially vulnerable to flash flooding 
  include Mill Creek, Alba Creek, Sugar Creek, Wolfe Creek, and 
  Towanda Creek in far western Bradford County.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area during the next few hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding. Turn around don't drown.

&&

LAT...LON 4200 7666 4157 7662 4160 7687 4163 7688
      4200 7692

$$

MDP
1 follow-up statement
821 
WGUS71 KBGM 250553
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
153 AM EDT WED JUL 25 2018

PAC015-250800-
/O.CON.KBGM.FF.W.0010.000000T0000Z-180725T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bradford PA-
153 AM EDT WED JUL 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR
WESTERN BRADFORD COUNTY...

At 145 AM EDT, Doppler radar indicated more than an inch of heavy 
rain has fallen across much of the warned area in the past couple of 
hours. Roadways in some locations are flooded and impassable, 
including Route 14 near Alba, and other roads in Troy and Canton 
Townships.

Some locations that will experience flooding include...
Ridgebury, Canton, Troy, West Burlington, Sylvania, Alba, Wetona,
Gillett, Le Roy and Grover.

Additional rainfall amounts of up to an inch are possible in the 
warned area. With soils saturated from the rains of the last few 
days, this new heavy rain will continue to cause flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4200 7666 4157 7662 4160 7687 4163 7688
      4200 7692

$$

MDP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 8:03 PM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 24, 8:03 PM EDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
803 PM EDT Tue Jul 24 2018

.SYNOPSIS...
Wet and unsettled weather pattern will persist through Wednesday
night. Showers and thunderstorms with very heavy downpours are
expected through the period with the activity most widespread
on Wednesday. Another period of showers and thunderstorms for
Friday before a relatively quiet stretch this weekend with mild
temperatures.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
745 PM Update...
Repeated batches of showers continue to stream south to north
across the area. However, limited instability in this tall
narrow Convective Available Potential Energy environment is
indeed being realized this evening with our current weak
forcing. With loss of diurnal heating also, we have seen a
couple embedded convective cores but most of it is
stratiforming out which is thankfully holding back rainfall
rates to under a half inch per hour. We have extremely
sensitive basins especially Northeast PA to the Southern Tier-
Western Catskills, thus every little embedded disturbance
capable of generating showers will need to be watched closely
overnight. Several of the higher resolution models are
identifying a wave in particular carrying north between 2AM-8AM
which could lead to problems. Until then, issues will probably
be isolated at worst.

Previous discussion...
Widespread showers continue from the Wyoming Valley across
Bradford County through the central southern tier and into the
western Finger Lakes region. More scattered convection is over
the Poconos north through western Catskills and into the western
Mohawk Valley. Later this evening coverage will decrease with
loss of diurnal heating although mid level short waves in deep
southerly flow will keep more activity over the western forecast
area. It will be warm and muggy overnight with lows ranging
from the upper 60s to lower 70s.

Wednesday through Wednesday night...
Tropical airmass will still reside over the region although
upper level flow becomes more southwest as an upper level trough
moves into eastern Canada. Precipitable water values will
slowly drop through the period but large scale forcing due to
approaching mid level trough and weak surface front will
produce widespread showers and the chance for thunderstorms.
Model soundings indicate tall/skinny CAPE through much of the
day along with a deep warm cloud layer so any convection will
still produce very heavy rainfall rates. A flash flood watch
continues for much of the area through Wednesday evening.
Wednesday night the heavier convection will be over by late
evening with only scattered activity expected in the far eastern
area by Thursday morning.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
A cold front will move through the region slowly through the day
bringing a welcome end to showers and thunder across eastern
portions of the region during the morning. We should see some
breaks of sunshine later on in the day but clouds for the most
part will linger. We should also start to see a more typical
diurnal trend with highs in the upper 70's and low 80's with
overnight lows in the low 60's on average.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Friday and Friday night:
Another cold front will come through the region Friday
afternoon and evening. Enough lift and moisture will be present
for the formation of showers and thunderstorms ahead of the
front. However, the frontal timing looks a little too early in
the day to match with higher amounts of instability. The
operational NAM and GFS are not that enthusiastic with less than
1,000 J/KG surface CAPE. However, noted over the past few days
the shear does look sufficient for strong to perhaps severe
storms. Highs will be close to 80 in many spots with nighttime
lows closer to 60 as some drier air finally starts to make an
incursion into the region.

Saturday through Sunday night:
High pressure will move into the area this weekend allowing for
some potential drier windows. Expectations are still unchanged
over the past few forecast cycles. Another mid- level shortwave
may spark off isolated showers Saturday afternoon and evening
and we are continuing with slight chance pops for now, this will
be far from a washout even if a brief shower does occur.
Overnight lows should cool into 50's and low 60's with highs in
the 70's to low 80's with Saturday being slightly warmer.

Monday and Tuesday:
Another system will head northeast from the Ohio Valley into
our region. Overrunning showers would starting around Monday
with the current modeled setup. Additional rounds showers and
thunderstorms would continue through Tuesday. Heavy rainfall
would be a threat but with this still many days away model data
will likely change some as we draw closer to early next week.
Continued temperatures in the 60's and 70's to perhaps some low
80's for highs.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Moist southerly flow will keep several batches of showers
passing across the terminals throughout this TAF period
overnight through Wednesday. There will be some gaps in the
showers overnight, but ceilings will lower into the MVFR/Alternate
Required category with KBGM lowering into IFR. On Wednesday, a
boundary will start to interact with this tropical airmass with
widespread Alternate Required moderate to heavy showers
expected. Southeast winds through tonight at 6-12 knots,
becoming southerly on Wednesday.

Outlook...

Wednesday night...Occasional restrictions likely, as showers and
thunderstorms slowly move out of the region.

Thursday...Mainly VFR.

Thursday night/Friday...Brief restrictions possible in
scattered showers and thunderstorms.

Saturday/Sunday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Wednesday evening for PAZ038>040-043-
     044-047-048-072.
NY...Flash Flood Watch through Wednesday evening for NYZ022>025-
     044>046-055>057-062.

&&

SYNOPSIS...RRM
NEAR TERM...MDP/RRM
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...RRM
Hazardous weather outlook, Jul 24, 3:06 PM EDT, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
306 PM EDT Tue Jul 24 2018

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-251915-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
306 PM EDT Tue Jul 24 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Unsettled weather with showers and thunderstorms will continue
through much of the week. Periods of heavy rain within thunderstorms
will allow for an increased risk of flooding through Wednesday
evening. There is also the potential for some stronger thunderstorms
to develop across the region on Friday, a few could even be severe.
Be sure to check back for the latest weather forecast updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-036-037-251915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
306 PM EDT Tue Jul 24 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Showers and isolated thunderstorms overnight may produce locally
heavy downpours which could lead to minor flooding of poor drainage
urban areas and low lying locations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Unsettled weather with showers and thunderstorms will continue
through much of the week. Periods of heavy rain within thunderstorms
will allow for an increased risk of flooding through Wednesday
evening. There is also the potential for some stronger thunderstorms
to develop across the region on Friday, a few could even be severe.
Be sure to check back for the latest weather forecast updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 24, 6:10 PM EDT, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Binghamton NY
610 PM EDT TUE JUL 24 2018

NYZ018-036-044-242300-
Onondaga NY-Cortland NY-Madison NY-
610 PM EDT TUE JUL 24 2018

...STRONG THUNDERSTORM WILL AFFECT...WEST CENTRAL MADISON...CENTRAL
CORTLAND AND SOUTHEASTERN ONONDAGA COUNTIES UNTIL 700 PM EDT...

At 609 PM EDT, Doppler radar was tracking a strong thunderstorm near
McGraw, or near Marathon, moving north at 40 mph.

Strong wind gusts will be possible with this storm up to 40 mph.

Locations impacted include...
Pompey, Truxton, Solon, McGraw, Cuyler, Marathon, Tully, Lapeer,
Fabius and Watervale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm with brief rainfall
rates of 3-5 inches being observed. This may lead to minor flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4241 7603 4244 7618 4298 7608 4298 7586
TIME...MOT...LOC 2209Z 190DEG 34KT 4254 7607

MWG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:14 AM EDTAreal Flood WarningBGMBradford2 hr
Jul 25, 4:58 AM EDTAreal Flood AdvisoryBGMLuzerne2 hr
Jul 25, 5:02 AM EDTRiver Flood WarningBGMBradford15 hr
Jul 25, 5:32 AM EDTFlash Flood WarningBGMLuzerne3 hr
Jul 25, 11:52 AM EDTAreal Flood AdvisoryBGMBradford3 hr
Jul 25, 1:08 PM EDTAreal Flood AdvisoryBGMSusquehanna3 hr
Jul 25, 3:49 PM EDTAreal Flood AdvisoryBGMBradford4 hr
Jul 25, 3:57 PM EDTAreal Flood AdvisoryBGMLuzerne, Wyoming3 hr
Jul 25, 4:47 PM EDTFlash Flood WarningBGMBradford3 hr
Jul 25, 5:18 PM EDTFlash Flood WarningBGMLuzerne5 hr
Jul 25, 5:49 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna3 hr
Jul 25, 6:34 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne3 hr
Jul 25, 6:37 PM EDTAreal Flood AdvisoryBGMWayne3 hr
Jul 25, 7:07 PM EDTFlash Flood WarningBGMWayne4 hr
Jul 25, 7:22 PM EDTFlash Flood WarningBGMLackawanna, Luzerne3 hr
Jul 25, 7:46 PM EDTFlash Flood WarningBGMBradford3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.